Mass Overdose In California Leaves One Dead, 12 Hospitalized

By Maggie Ethridge 01/17/19

"Every indication is that this mass overdose incident was caused from the ingestion of some form of fentanyl in combination with another substance," said a police chief at the scene.

Image: 
ambulance going to California home for mass overdose

The synthetic opioid fentanyl is most likely responsible for a cluster of overdoses in one Chico, California house. One person died after overdosing and four are in critical condition; a total of 12 people were taken to the hospital. 

According to NPR, Chico police are fairly sure the mass overdose was caused by the use of fentanyl, in combination with another substance.

"Every indication is that this mass overdose incident was caused from the ingestion of some form of fentanyl in combination with another substance. That is yet to be confirmed, but we do anticipate confirmation in the coming days," Chico Police Chief Michael O'Brien said.

According to Anna Lembke, MD, fentanyl (a synthetic opioid pain reliever) can be 50 to 100 times more potent than heroin. Lembke gives this chilling example: “If you ingest a ‘bag of heroin,’ which is typically 100 mg of heroin, and that bag contains 20% pure fentanyl in place of heroin, you will be ingesting the rough equivalent of 2,000 mg of heroin, enough to kill even a highly tolerant user.”

Chico Fire Department Division Chief Jesse Alexander said it was the largest mass casualty incident he had seen in years, with six people receiving CPR simultaneously.

Chief O’Brien reported on the crime scene. "Upon arrival, Chico police officers found multiple individuals in what appeared to be life-threatening, overdose conditions. . . . Officers began to both administer CPR and also naloxone to those individuals. . . . Unfortunately one male individual was pronounced dead at the scene.”

Chico officers began carrying naloxone on their person one year ago, according to CNN, and in this case lives were saved with the opioid-reversing drug. Police Chief O’Brien reported that officers administered CPR and six doses of naloxone.

After working the crime scene, two officers reported feeling fentanyl-like symptoms from possible exposure and were treated and later released from a local hospital.

The Chico Enterprise-Record reported that all of the people hospitalized were over the age of 18, with most of them appearing to be in their 20s. The National Institute on Drug Abuse reports that in 2017 there were more than 72,000 drug overdose deaths, with the sharpest increase seen among deaths related to fentanyl and fentanyl analogs (synthetic opioids) for a staggering total of nearly 30,000 overdose deaths. 

Please read our comment policy. - The Fix
Disqus comments
maggie-ethridge.png

Maggie May Ethridge is the author of Atmospheric Disturbances: Scenes From a Marriage (Shebooks, 2014) and the recently completed novel, Agitate My Heart. She is a freelance writer published in Rolling Stone, VOX, Washington Post, The Guardian and many others. Find her at her blog Flux Capacitor or on LinkedIn or Twitter.

Disqus comments